MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203160
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/31/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that drill bit broke during shoulder repair.Drill bit was looked for over an hour but it could not be found.Patient family was advised and then 3 more hours were spent looking for it with patient open.Device was not found after 6 hours.No injuries to the patient were reported.
 
Additional Manufacturer Narrative
Examination is not possible, as the device will not be returned.Without the return of the device in question a root cause for this incident cannot be determined.
 
Additional Manufacturer Narrative
Two flexible curved twist drills for 2.3 sa were returned for evaluation.Visual assessment of sample (a) showed the distal end (flex cable link is slightly bent which is unremarkable for a device that has been used.Visual assessment of sample (b) confirmed the reported complaint of breakage.The drill has fractured at the distal weld zone of the flex cable link to the drill head.Material has broken off from the weldment area of the drill head and was not returned.Examination of the weld bead characteristics confirmed adequate penetration between the welded components.The flex cable link is also bent at the drill shaft.The distal end of the flex cable link is also slightly unwound, which is a condition seen when the drill is run in reverse.Dimensional analysis: dimensional assessment of the drill component confirmed they are within print specifications.Material analysis: all component materials were analyzed and were found to meet print specifications.The observed breakage indicates the drill was subjected to excessive torsional forces during use.This investigation could not identify any evidence of product contribution to the reported complaint.The patient impact beyond the extensive surgical delay, reported subsequent complications and the retrieval procedure cannot be concluded.The reported subsequent complications; however, are a result of the extended surgical delay and do not reflect a causal relationship to the performance of the device.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: patient information.Surgical procedure/post-operative care review.Device labeling (including technique guides, ifus, etc.) the clinical medical report exceeds the 2000 character limit.Please see mi report for details.In conclusion: based on the product evaluation findings the root cause of the drill tip breakage and resultant retained foreign body was likely excessive torsional force and possible reversal of the drill upon removal, which are both noted in the ifu precautions(c-178875).The foreign body which was retained approximately 1 month is not approved for implantation and was the root cause for the revision and was resolved via a successful retrieval of the retained drill tip (c-0230867).The patient impact beyond the extensive surgical delay, reported subsequent complications and the retrieval procedure cannot be concluded.The reported subsequent complications; however, are a result of the extended surgical delay and do not reflect a causal relationship to the performance of the device.

Brand Name
TWIST DRILL FLEX CRVD FOR 2.3 SA
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key7245666
Report Number1219602-2018-00196
Device Sequence Number13707453
Product Code MBI
UDI-Device Identifier03596010656018
UDI-Public(01)03596010656018(17)220612(10)50663088
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K102660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/12/2022
Device Model Number72203160
Device Catalogue Number72203160
Device Lot Number50663088
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2019
Initial Date Received by Manufacturer 02/01/2018
Supplement Date Received by Manufacturer04/24/2018
05/02/2019
Initial Report FDA Received Date02/06/2018
Supplement Report FDA Received Date04/26/2018
05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age16 YR